Alert archive / Washington / Wind Advisories in 2016

Wind Advisory 17, NWS Seattle, WA

November 23, 2016San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 23, 2016, 9:49 AM PST for San Juan County, Washington. It took effect at Nov 23, 2016, 10:00 PM PST. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
Nov 23, 2016, 9:49 AM PST (17:49 UTC)
In effect from
Nov 23, 2016, 10:00 PM PST
Expired
Nov 23, 2016, 10:50 PM PST
In force
50 min
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 5.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2016-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2016-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS76 KSEW 231749
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
949 AM PST WED NOV 23 2016

WAZ001-503-506-510-240100-
/O.UPG.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/
/O.NEW.KSEW.WI.Y.0017.161124T0600Z-161124T1800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
949 AM PST WED NOV 23 2016

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...STRONG WINDS WILL DEVELOP LATE THIS EVENING AND PERSIST
  THROUGH THANKSGIVING MORNING.

* WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS TO 50 TO 55
  MPH...HIGHEST WINDS AT THE SHORELINE. 

* IMPACTS...WIND SPEEDS OF THIS MAGNITUDE CAN BREAK TREE LIMBS
  THAT FALL ONTO ROADS...VEHICLES...AND ROOFTOPS. ISOLATED POWER
  OUTAGES ARE POSSIBLE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
022 
WWUS76 KSEW 232330
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PST WED NOV 23 2016

WAZ001-503-506-510-241300-
/O.CON.KSEW.WI.Y.0017.161124T0600Z-161124T1800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
330 PM PST WED NOV 23 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
PST THURSDAY...

* TIMING...STRONG WINDS WILL DEVELOP LATE THIS EVENING AND PERSIST 
  THROUGH THANKSGIVING DAY MORNING. 

* WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS TO 50 TO 55 MPH... 
  HIGHEST WINDS AT THE SHORELINE. 

* IMPACTS...WIND SPEEDS OF THIS MAGNITUDE CAN BREAK TREE LIMBS THAT 
  FALL ONTO ROADS...VEHICLES...AND ROOFTOPS. ISOLATED POWER OUTAGES 
  ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
684 
WWUS76 KSEW 240650
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1050 PM PST WED NOV 23 2016

WAZ001-503-506-510-241800-
/O.UPG.KSEW.WI.Y.0017.000000T0000Z-161124T1800Z/
/O.NEW.KSEW.HW.W.0008.161124T0650Z-161124T1800Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-
1050 PM PST WED NOV 23 2016

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST THURSDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...STRONG WINDS HAVE DEVELOPED THIS EVENING...AND THEY
  SHOULD PEAK LATER TONIGHT...THEN GRADUALLY EASE THANKSGIVING
  DAY MORNING.

* WINDS...SOUTHEAST 25 TO 40 MPH WITH GUSTS TO 50 TO 60 MPH...
  WITH THE HIGHEST WINDS GENERALLY NEAR THE SHORELINE.

* IMPACTS...WIND SPEEDS OF THIS STRENGTH CAN TOPPLE TREES WHICH
  COULD FALL ONTO ROADS...VEHICLES...AND ROOFTOPS. SOME POWER
  OUTAGES ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT WINDS TO 40 MPH OR GUSTS TO 60 MPH
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS...
ESPECIALLY FOR HIGH PROFILE VEHICLES. KEEP IN MIND THAT FALLING
TREES AND LIMBS CAN CAUSE SERIOUS INJURY OR DEATH.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 23, 9:46 AM PST, 3 minutes earlier.

Area forecast discussion, Nov 23, 9:46 AM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
946 AM PST Wed Nov 23 2016

.SYNOPSIS...An upper level trough will maintain a cool and
unstable air mass with a chance of showers today. Wet and windy
weather is expected tonight through Saturday with heavy snow
possible in the mountains. There should be a brief break in the
weather on Sunday then more wet weather Sunday night into Monday
as the next front moves through.

&&

.SHORT TERM...An upper level trough over the Pac NW will maintain
a cool and unstable air mass over Western Washington today. There
are scattered hit-or-miss showers on the radars...but so far no
thunderstorms. Snow levels will hover around 3000 ft for a few snow
showers in the mountains. Temperatures will be close to normal
with highs near 50.

A pair of strong Pac systems will bring more rain and mountain
snow tonight through Thursday night. Heavy snow accumulations are
expected in the Olympics and across the west slopes of the
Cascades. Snow levels will remain close to 3000 ft which will
impact all highway passes. Total snowfall accumulations will be in
the 1-3 foot range through Thursday night...with up to 4 feet in
the Olympics. These back-to-back systems will bring an increase in
winds too, especially in the north interior (western Whatcom,
western Skagit, San Juans, Admiralty Inlet). A Wind Advisory is
in effect for these zones tonight through Thanksgiving Day
morning with S/SE gusts to 50-55 mph. Models are still having
trouble with the tracking of the second system Thursday night. The
GFS is the strongest solution which may bring strong winds to the
north coast and north interior...but this solution is the outlier.

Moving forward...the weather pattern will ease on Friday as a
trough digs offshore. There are still a few showers over the
region but this will seem like a lull. 33

.LONG TERM...Previous discussion...An upper trough will be over
the area Saturday for cool weather and a few showers. An upper
ridge will bring mostly dry weather on Sunday. A weak weather
system will drop down from the northwest Sunday night for a little
rain with some lingering showers into Monday. Weak high pressure
aloft will move over the area Monday night and Tuesday for
relatively quiet weather. Schneider

&&

.AVIATION...Satellite imagery, radar, and observations show a
weakening trough of low pres along the coast moving inland this
morning. A strong frontal system is seen near 135W. The offshore
front will move rapidly eastward moving onto the coast about 12Z-
14Z Thursday and through the interior by about 18Z Thursday. Light
west to southwest flow aloft today will become strong
southwesterly tonight as the offshore front approaches. The air
mass will be unstable this morning and will become stable later
this afternoon and tonight as the offshore front approaches.

In the unstable air mass today, expect showers with mainly VFR
conditions with CIGS around 5000 feet. Local cigs of 1500 feet in
heavier showers and convergence are seen from KPAE southwestward
to east of KHQM; these lower conditions are not likely to persist
beyond 20Z.

Mid and high level moisture spreading eastward from the offshore
front will reach the area about 04Z this evening. Expect
widespread cigs 030-050 and vis 3-5SM -RA after 06Z with the
incoming frontal system. SE wind 30 KT gusting to 45 KT can be
expected in the interior (mainly near the water) north of KPAE to
the Canadian border after 06Z and continuing until the front
passes 18Z Thu. Albrecht

KSEA...CIGS generally 050 with showers and an unstable air mass
today. OVC035-040 will develop later this evening as the offshore
front approaches and vis will drop to 4-5 SM in -RA BR. Winds
aloft will become an issue starting around 04Z tonight with winds
at 025-030 increasing to S 40 KT and winds at 050 increasing to
55-60 KT. At the surface, south winds 5 to 15 knots today will
increase to 15-25 KT after 04Z tonight. Albrecht

&&

.MARINE...Satellite imagery shows a strong frontal system around
135W this morning moving rapidly eastward. The front will move
through the coastal waters toward morning on Thursday and will
move through the inland waters Thu morning. Gale warnings are up
for this front over the coastal waters, the eastern portions of
the Strait of Juan de Fuca, and the Northern Inland Waters. The
remaining waters have Small Craft Advisories in effect.

The 12Z GFS model solution shows a 1000 mb low deepening to
around 990 mb as it moves onto the northern Washington coast late
Thursday night. The strong GFS solution, which is somewhat consistent
with its previous solutions, results in near storm force winds
over the coastal waters Thursday night and seas building to 20-25
feet. Confidence is low, however, as the usually better performing
ECMWF solution shows energy bound to a stronger low well offshore
for much less wind over our coastal waters and as a result less
severe seas. The Canadian GEM is closer to the ECMWF solution than
the GFS. The UKMET appears less developed than the GFS but
stronger and farther east than the ECMWF. The current forecasts
for coastal gales and small craft advisory conditions elsewhere
will be maintained for now.

The overall pattern will remain active through the weekend but
will probably be a little calmer than the next 2 days. Albrecht

&&

.HYDROLOGY...Additional rains from another front tonight and
Thanksgiving day will likely push the Skokomish above flood stage.
A flood watch is in effect.

Elsewhere, flooding is not expected during the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning from 4 AM to 4 PM PST Thursday for Cascades
     of Pierce and Lewis Counties-Cascades of Snohomish and King
     Counties-Cascades of Whatcom and Skagit Counties.

     Winter Storm Watch from Thursday afternoon through late Thursday
     night for Cascades of Pierce and Lewis Counties-Cascades of
     Snohomish and King Counties-Cascades of Whatcom and Skagit
     Counties-Olympics.

     Flood Watch from Thursday morning through Friday morning for
     Hood Canal Area-Lower Chehalis Valley Area-Olympics.

     Wind Advisory from 10 PM this evening to 10 AM PST Thursday for
     Admiralty Inlet Area-San Juan County-Western Skagit County-
     Western Whatcom County.

     Winter Storm Warning from 10 PM this evening to 4 PM PST
     Thursday for Olympics.

PZ...Small Craft Advisory for rough bar until 6 PM PST Thursday for
     Grays Harbor Bar.

     Small Craft Advisory until 4 PM PST this afternoon for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm.

     Gale Warning from 4 PM this afternoon to 6 AM PST Thursday for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning from 4 PM this afternoon to 4 PM PST Thursday for
     East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
     Inland Waters Including The San Juan Islands.

     Small Craft Advisory from 4 PM this afternoon to 4 AM PST
     Thursday for West Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Small Craft Advisory for hazardous seas until 4 PM PST this
     afternoon for West Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Small Craft Advisory from 6 PM this evening to 10 AM PST
     Thursday for Central U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 PM PST Thursday for Admiralty Inlet.

     Small Craft Advisory until 4 PM PST Thursday for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 6:11 PM PSTSmall Craft AdvisorySEW7 hr
Nov 23, 2:55 AM PSTSmall Craft AdvisorySEW3 days
Nov 23, 9:49 AM PSTWinter Storm WatchSEW18 hr
Nov 23, 9:49 AM PSTWinter Storm WarningSEW42 hr

Nearby

Wind Advisories in Washington, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.